What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 20, 3:37 AM EST, 23 minutes earlier.
Area forecast discussion, Aug 20, 3:37 AM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
437 AM EDT Mon Aug 20 2018
.SYNOPSIS...
A frontal boundary will remain nearly stationary near the
Virginia, North Carolina border today into tonight, then
lifts back north and across the area as a warm front during
Tuesday. A stronger cold front will cross the region Wednesday
into Wednesday night.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 425 AM EDT Monday...
Sctd showers and tstms continued to affect much of the region
overnight, with heavy rains from tstms occurring over Fluvanna
and esply Louisa county. As of 400 am, rainfall amounts of 2.5
to 3.0 inches had occurred over portions of ern Louisa county.
Activity over the CWA should diminish during the morning hours,
but then more sctd showers and tstms will re-develop over most
of the region except the NE counties this aftn. A few stronger
storms will be possible over scntrl VA into interior NE NC,
where the best instability will be located. Highs today will be
in the lower to mid 80s. The pcpn will diminish or end this
evening into tonight, with the main energy/lift then shifting
to the S and W of the region where the frontal boundary will
start to lift back north as a warm front.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
As of 425 AM EDT Monday...
The front will lift back nwd and across the region as a warm
front during Tue. This will occur as stronger surface low
pressure organizes in the upper Midwest, and moves NE across the
Great Lakes by Tue evening. Chances for showers/tstms will
increase again over the entire region during Tue. Highs on Tue
will mainly be in the mid 80s.
A cold front approaches from the NW Tue night, and pushes across
the region Wed into Wed night. The primary moisture plume will
be pushed offshore, and PoPs will be lower (20-40%) with the
frontal passage Wed. Lows Tue night will be in the lower to mid
70s followed by highs on Wed in the mid to upper 80s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 400 PM EDT Sunday...
Drier and much cooler weather settles in Thursday, with only
slight chance PoPs remaining across NC through mid-morning. 1024
mb high moves east over the Mid-Atlantic Thu PM thru Mon. 850mb
temps in the +9 to +11 degC range spell out quite the cool
down, with surface temps staying in the low 80s Thu, low-mid 80s
Fri, and warming into the mid-upper 80s through the weekend.
The only portion of our area with marginal rain chances Fri-Sat
will be in NE NC, where ridging will be slightly weaker. 12z GFS
wants to break down high pressure quicker, allowing for a few
showers over NC/SE VA on Sunday...consider that solution TBD.
Otherwise, dew points will be lower late week into the weekend,
helping to make sensible weather more pleasant. Outdoor plans should
fare well for the most part late week through the weekend, and into
the start of next week.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
As of 330 AM EDT Monday...
Unsettled conditions will continue across the region the next
couple of days, as a frontal boundary remains nearly stationary
near the VA/NC border today into tonight, then lifts back north
and across the area as a warm front during Tue. This will result
in continued chances for showers and tstms at all TAF sites,
along with MVFR/IFR conditions due to the moist airmass and any
heavier showers or stronger tstms.
Outlook...Chances for showers/tstms and lower CIGS/VSBYS will
continue Tue night into Wed evening, as the warm front lifts
well north of the region, and a prefrontal trough followed by a
cold front pushes into and across the region. High pressure
builds into the area for Thu into next weekend.
&&
.MARINE...
As of 330 AM EDT Monday...
This Monday morning winds were generally E to NE across the Bay
and waters as a weak frontal boundary was sagging south into NE
NC. The front will stall over NE NC this morning, before coming
back northward as a warm front late tonight and Tuesday. Winds
remain generally NE to E behind the front generally around 10 kt
though there could be times where winds gust up to 15 kt.
Appears strongest winds, remain mainly in the 12-16 kt range,
across the northern and central portions of the Bay, and the
northern half of the coastal waters. However, winds/waves/seas
should remain below SCA criteria. An easterly swell was sowing
up at buoys from Chincoteague north to Fenwick Island with seas
building to 3 to 4 ft despite relatively light winds of 10 kt.
This swell will persist and may push a little farther south of
just offshore of Cape Charles and Cape Henry later today.
Winds are expected to decrease for a time Monday night/early
Tuesday as warm front lifts northward, then increase
significantly from the south Tuesday afternoon/night ahead of
stronger cold front approaching the area from the west. Winds
increase aloft and with mixing expect winds to be a bit gusty at
times Tuesday. Winds persist Tuesday night. If models remain
consistent, SCA will likely be needed in the 00Z Tuesday into a
portion of Wednesday. A stronger cold front moves late Wednesday
with a winds shift from S and SW to NW and N in the evening.
Model cold advection suggest winds are underdone in the models
behind the front, and would anticipate a period of SCA winds on
the Bay in the Wednesday night/Thursday time frame in the
northerly flow.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...AJZ/TMG
LONG TERM...BMS
AVIATION...TMG
MARINE...JAO
Hazardous weather outlook, Aug 20, 3:47 AM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
447 AM EDT Mon Aug 20 2018
NCZ015>017-102-VAZ048-061-062-064-068-069-081>086-089-090-093-
095>098-509>525-210900-
Pasquotank-Camden-Western Currituck-Eastern Currituck-Fluvanna-
Cumberland-Goochland-Caroline-Amelia-Powhatan-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Surry-James City-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
447 AM EDT Mon Aug 20 2018
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Today and Tonight.
Scattered showers and thunderstorms are expected today, mainly this
afternoon into this evening. Heavy rain from showers and
thunderstorms could produce minor flooding of low lying areas.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>014-030>032-VAZ060-065>067-079-080-087-088-092-210900-
Northampton-Hertford-Gates-Bertie-Chowan-Perquimans-Prince Edward-
Mecklenburg-Lunenburg-Nottoway-Brunswick-Dinwiddie-Greensville-
Sussex-Southampton-
447 AM EDT Mon Aug 20 2018
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Today and Tonight.
Scattered showers and thunderstorms are expected today, mainly this
afternoon into this evening. Heavy rain from showers and
thunderstorms could produce minor flooding of low lying areas.
Also, there is a marginal risk for severe thunderstorms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-VAZ075>078-099-100-210900-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Westmoreland-Richmond-Northumberland-Lancaster-Accomack-Northampton-
447 AM EDT Mon Aug 20 2018
This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia and southeast Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
TG
In the hours before
Special weather statement, Aug 19, 10:30 PM EST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1130 PM EDT SUN AUG 19 2018
VAZ067-079>081-088-200430-
Nottoway-Prince George-Dinwiddie-Sussex-Brunswick-
1130 PM EDT SUN AUG 19 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
NOTTOWAY...SOUTHWESTERN PRINCE GEORGE...NORTHWESTERN SUSSEX...
DINWIDDIE AND NORTHEASTERN BRUNSWICK COUNTIES AND THE SOUTHERN CITY
OF PETERSBURG...
At 1129 PM EDT, strong thunderstorms were clustered near Dewitt, or
near McKenney, moving east at 15 mph.
Rainfall amounts of up to 1 inch are possible with these storms.
Locations impacted include...
Petersburg, Dinwiddie, McKenney, Stony Creek, Wilsons, Dewitt,
Spainville, Sutherland, Carson, North Wellville, Wharfs Store,
Darvills, Church Road, Wellville, Richard Bland College, Templeton,
Hebron, Butterworth, Burgess and Rawlings.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3720 7792 3720 7781 3719 7780 3720 7779
3720 7777 3719 7775 3720 7774 3719 7729
3689 7734 3691 7795
TIME...MOT...LOC 0329Z 278DEG 16KT 3705 7772
GINGRICHSpecial weather statement, Aug 19, 11:08 PM EST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1208 AM EDT MON AUG 20 2018
VAZ048-060>062-067>069-200515-
Goochland-Nottoway-Powhatan-Fluvanna-Amelia-Cumberland-Prince Edward-
1208 AM EDT MON AUG 20 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND...PRINCE
EDWARD...NORTHWESTERN NOTTOWAY...GOOCHLAND...NORTHWESTERN AMELIA...
POWHATAN AND FLUVANNA COUNTIES...
At 1207 AM EDT, strong thunderstorms were clustered over Guinea
Mills, or 7 miles north of Farmville, moving north northeast at 15
mph.
Rainfall amounts of up to 1 inch are possible with these storms.
Locations impacted include...
Powhatan, Goochland, Cumberland, Farmville, Palmyra, Fork Union,
Hampden Sydney, Hampden Sydney College, Longwood University, Lake
Monticello, Burkeville, Columbia, Manakin, Tobaccoville, Trenholm,
Morven, Lakeside Village, Macon, Sabot and Jetersville.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3734 7860 3740 7859 3737 7858 3736 7858
3737 7857 3733 7851 3734 7846 3764 7825
3769 7824 3773 7837 3774 7842 3776 7847
3795 7834 3764 7765 3762 7765 3710 7831
3711 7837 3730 7865
TIME...MOT...LOC 0407Z 243DEG 14KT 3740 7836
GINGRICHSpecial weather statement, Aug 20, 12:14 AM EST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Wakefield VA
114 AM EDT MON AUG 20 2018
VAZ048-061-062-069-509-510-200615-
Goochland-Powhatan-Fluvanna-Western Louisa-Cumberland-Eastern Louisa-
114 AM EDT MON AUG 20 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LOUISA...NORTHEASTERN
CUMBERLAND...WESTERN GOOCHLAND...NORTHWESTERN POWHATAN AND FLUVANNA
COUNTIES...
At 113 AM EDT, strong thunderstorms were clustered near Lakeside
Village, or near Fork Union, moving north northeast at 10 mph.
Rainfall amounts of up to 1 inch are possible with these storms.
Locations impacted include...
Louisa, Mineral, Hadensville, Palmyra, Fork Union, Lake Monticello,
Columbia, Gum Spring, Ferncliff, Trenholm, Lakeside Village, Kents
Store, Troy, Fife, Bumpass, Boswells Tavern, Duncan, Gordonsville,
Orchid and Three Square.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3813 7821 3813 7818 3814 7816 3796 7771
3790 7773 3751 7810 3757 7829 3764 7825
3769 7824 3772 7834 3773 7837 3774 7842
3776 7845
TIME...MOT...LOC 0513Z 197DEG 8KT 3770 7821
GINGRICHSpecial weather statement, Aug 20, 1:24 AM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Wakefield VA
224 AM EDT MON AUG 20 2018
VAZ048-509-510-200730-
Fluvanna-Western Louisa-Eastern Louisa-
224 AM EDT MON AUG 20 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LOUISA AND
NORTHEASTERN FLUVANNA COUNTIES...
At 223 AM EDT, strong thunderstorms were clustered over Louisa,
moving north at 15 mph.
Rainfall amounts of up to 1 inch are possible with these storms.
Locations impacted include...
Louisa, Mineral, Ferncliff, Boswells Tavern, Troy, Bumpass,
Gordonsville, Orchid, Pendleton, Louisa Airport, Green Springs, Zion
Crossroads, Cuckoo, Yanceyville, Fredericks Hall, Waldrop, Byrd Mill,
Trevilians, Wares Crossroads and Locust Creek.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3813 7821 3814 7812 3815 7811 3813 7805
3814 7801 3812 7798 3810 7784 3806 7778
3805 7775 3802 7775 3803 7773 3801 7770
3777 7778 3783 7794 3786 7799 3790 7802
3791 7806 3788 7808 3798 7833 3799 7833
TIME...MOT...LOC 0623Z 191DEG 14KT 3803 7802
GINGRICHSpecial weather statement, Aug 20, 3:39 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
439 AM EDT MON AUG 20 2018
VAZ097-098-200915-
Virginia Beach-Chesapeake-
439 AM EDT MON AUG 20 2018
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT ...THE
NORTHEASTERN CITY OF CHESAPEAKE AND THE CITY OF VIRGINIA BEACH...
At 437 AM EDT, thunderstorms with heavy rain were located along a
line extending from Great Bridge to near Back Bay. Movement was north
at 10 mph.
Rainfall amounts of 2 inches or more are possible with these storms.
This will result in some flooding of roadways and low lying areas
prone to flooding.
Locations impacted include...
Virginia Beach, Great Bridge, Kempsville, Chesapeake, Fentress,
Princess Anne, Mount Pleasant, Sigma, Sandbridge Beach, Pungo,
Greenbrier, Dam Neck, Gallups Corner and Hickory.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
LAT...LON 3657 7587 3666 7628 3683 7621 3683 7620
3684 7619 3681 7592 3672 7589 3661 7584
TIME...MOT...LOC 0837Z 201DEG 9KT 3671 7624 3662 7595
joSpecial weather statement, Aug 20, 3:51 AM EST, 9 minutes before
Special Weather Statement
National Weather Service Wakefield VA
451 AM EDT MON AUG 20 2018
VAZ089-093-096-523>525-200945-
Hampton/Poquoson-Isle of Wight-Surry-Newport News-Suffolk-York-
451 AM EDT MON AUG 20 2018
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHERN ISLE
OF WIGHT...SOUTHEASTERN YORK AND EASTERN SURRY COUNTIES...THE
NORTHEASTERN CITY OF SUFFOLK...THE CITY OF HAMPTON AND THE CITY OF
NEWPORT NEWS...
At 449 AM EDT, thunderstorms with heavy rain were located along a
line extending from near Elberon to Smithfield and Churchland.
Movement was northeast at 10 mph.
Rainfall amounts of 1 to 2 inches are expected with these storms.
This will cause soem minor flooding to low lying and porr drainage
areas.
Locations impacted include...
Newport News, Hampton, Smithfield, Surry, Harborview, Rescue,
Elberon, Beaconsdale, Scotland, Crittenden, Denbigh, Fort Eustis,
Tabb and Pons.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
Frequent cloud to ground lightning is also occurring with this storm.
LAT...LON 3681 7646 3698 7685 3700 7685 3699 7687
3703 7697 3718 7682 3719 7680 3719 7674
3720 7673 3722 7675 3722 7671 3723 7669
3720 7662 3717 7661 3718 7658 3708 7634
3706 7636 3705 7636 3708 7633 3706 7629
TIME...MOT...LOC 0849Z 226DEG 10KT 3705 7684 3688 7642
jo